Hail, Shawnee
- When
- May 11, 1:27 PM CST
- Where
- Shawnee County, 2 mi NE of Rossville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.150, -95.917
24 hail, 3 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 11, 3:23 AM CST, 10 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 423 AM CDT WED MAY 11 2005 .DISCUSSION... MAIN CONCERN THIS MORNING IS THUNDERSTORM POTENTIAL AND POSSIBLE SEVERE WEATHER. POSITION OF THE FRONTAL BOUNDARY WILL HAVE A LARGE IMPACT ON THIS FOR TODAY AND TONIGHT. 09Z SURFACE OBS AND RADAR DATA SHOW THAT OUTFLOW FROM THE CONVECTION ACROSS NEB HAS MOVED INTO FAR NORTHEASTERN COUNTIES OF THE FORECAST AREA...WITH THE MAIN COLD FRONT STILL ACROSS SOUTHERN NEB. DO NOT EXPECT THIS BOUNDARY TO MOVE MUCH DURING THE DAY. SURFACE RIDGE BUILDING IN ACROSS THE NORTHERN PLAINS WILL KEEP THIS BOUNDARY FROM RETREATING NORTH. THE BOUNDARY WILL SERVE AS A FOCUS FOR CONVECTIVE DEVELOPMENT TODAY. SOUTHERLY FLOW WILL CONTINUE TO PUSH GULF MOISTURE NORTH INTO THE AREA. WITH DAYTIME HEATING...THE ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE AS MENTIONED IN THE SWODY1. ADDITIONALLY FORECAST SOUNDINGS DO NOT SHOW NEARLY AS STRONG A CAP AS SEEN YESTERDAY WITH LITTLE OR NO CIN BY 18Z TODAY. BIGGEST QUESTION THIS MORNING IS WHERE THE BOUNDARY WILL BE THIS AFTERNOON. NOT SURE IT WILL MOVE AS FAR SOUTH AS THE I-70 CORRIDOR...BUT HAVE INCLUDED POPS AS FAR SOUTH AS I-70 THIS AFTERNOON BECAUSE OF A LACK OF CAP SUGGESTED BY THE MODELS. ALSO A WEAK MCV GENERATED BY LAST NIGHTS CONVECTION OVER THE TX PANHANDLE SHOULD BE MOVING ACROSS THE AREA THIS AFTERNOON. MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING WILL BE LARGE HAIL WITH CAPE ESTIMATED IN THE 3500 J/KG RANGE. HOWEVER TORNADOES WILL BE POSSIBLE ALONG AND TO THE NORTH OF THE BOUNDARY. BACKED WINDS NORTH OF THE BOUNDARY COULD PROVIDE A LOT OF 0-1KM SHEAR WITH LOW CEILINGS ALREADY IN PLACE. FOR THURSDAY THROUGH FRIDAY...TIMING OF THE MAIN FRONTAL BOUNDARY CONTINUES TO BE UNCERTAIN. HPC LIKES A SLOWER SOLUTION THAN THE GFS OR NAM...AND HAVE ADJUSTED POPS WITH THIS IN MIND. GENERALLY WENT CLOSER TO THE UKMET AND CANADIAN MODELS. THE SYNOPTIC PATTERN LOOKS LIKE IT IS SETTING UP FOR SOME HEAVY RAINFALL AS MEAN WINDS LINE UP PARALLEL TO THE BOUNDARY. ADDITIONALLY MODELS STILL SHOW THE FORECAST AREA UNDER THE INFLUENCE OF THE RIGHT ENTRANCE REGION IF THE UPPER JET PROVIDING GOOD UPWARD VERTICAL MOTION. PWS ARE PROGGED TO BE AROUND 1.5 INCHES THURSDAY AND THURSDAY NIGHT. COULD SEE TRAINING OF CELLS ALONG THE BOUNDARY AS THE LOW LEVEL JET DEVELOPS THURSDAY EVENING. GROUND IS STILL PRETTY DRY ACROSS MOST AREAS BUT WILL HAVE TO WATCH OUT FOR THE POTENTIAL FOR ISOLATED FLOODING IF CONVECTION DOES TRAIN OVER THE SAME AREAS. THERE APPEARS TO BE ENOUGH INSTABILITY AND SHEAR FOR LARGE HAIL TO BE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT AS WELL. ADJUSTED TEMPS DOWN SOME FOR THURSDAY AND FRIDAY THINKING THERE WILL BE MORE CLOUD COVER AND THE POSSIBILITY OF PRECIP. ALSO CAA INCREASES DURING THE DAY FRIDAY NIGHT AS THE FRONT FINALLY SLIDES THROUGH. DID NOT MAKE ANY CHANCES TO THE FORECAST BEYOND SATURDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. WOLTERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1242 PM CDT WED MAY 11 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-121000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1242 PM CDT WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE FOR THE AFTERNOON INTO THE EARLY EVENING HOURS OVER MUCH OF THE AREA BUT ESPECIALLY ALONG AND NORTH OF THE KANSAS TURNPIKE. ISOLATED TORNADOES ARE POSSIBLE ALONG WITH SOME THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. ACTIVITY MAY DIMINISH FOR A TIME DURING THE EARLY EVENING HOURS BUT ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY SEVERE WILL SPREAD INTO PORTIONS OF NORTH CENTRAL KANSAS TOWARD MIDNIGHT. THESE SHOULD GRADUALLY SPREAD EAST OVER THE REST OF NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES CONTINUE THURSDAY AND FRIDAY. SOME OF THESE STORMS COULD AGAIN BE SEVERE THURSDAY AFTERNOON AND THURSDAY NIGHT PRODUCING LARGE HAIL AND DAMAGING WINDS. FOR THURSDAY NIGHT...SOME OF THESE STORMS MAY ORIENT THEMSELVES SUCH THAT THEY TRAIN OVER THE SAME AREAS PRODUCING VERY HEAVY RAINFALL. IF THIS OCCURS...FLOODING WILL BECOME A GREATER HAZARD THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND POSSIBLY TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1152 AM CDT WED MAY 11 2005 KSZ010>012-022>024-026-036-038>040-120000- BROWN-DOUGLAS-GEARY-JACKSON-JEFFERSON-MARSHALL-NEMAHA-POTTAWATOMIE- RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...HIAWATHA...JUNCTION CITY...LAWRENCE... MANHATTAN...MARYSVILLE AND TOPEKA 1152 AM CDT WED MAY 11 2005 TORNADO WATCH NUMBER 245 IS IN EFFECT UNTIL 700 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON RILEY POTTAWATOMIE JEFFERSON GEARY SHAWNEE WABAUNSEE DOUGLAS SOME CITIES IN THE WATCH ARE... LAWRENCE JUNCTION CITY TOPEKA MANHATTAN MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The Topeka radar (KTWX), 32 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
24 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
Torrential rains brought about 6 inches of fast flowing water across roads in the area.
Heavy rains brought over 6 inches of fast flowing water over roads in the area.
Torrential rains of 5 to 6 inches brought fast flowing water of at least 6 inches across Kansas highway 148.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449709, 5449710, 5449711, 5449786, 5449787, 5449788, 5449789, 5449790, 5449791, 5449792, 5449793, 5449794, 5449795, 5449796, 5449797, 5449798, 5449799, 5449800, 5449801, 5449802, 5449803, 5449804, 5449805, 5449806, 5449125, 5449126, 5449127, 5449128.